Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Could excessive swallowing of saliva due to anxiety make a person burp constantly?

User rating for this question
Answered by

Practicing since : 2003
Answered : 2189 Questions
Hello, Could exessive swallowing of salive due to anxiety, make a person burp all the time?
Im worried because i have neem burping all the time. especially after meals. i suffer from anxiety and hypochondria

Posted Thu, 4 Oct 2012 in Anxiety and Stress
Answered by Dr. Jonas Sundarakumar 2 hours later
Hi and welcome to Healthcare Magic. Thanks for your question...

Anxiety can manifest itself with psychological as well as physical symptoms. Gastric symptoms are indeed commonly associated with anxiety. This may be due to various possibilities. For example, excessive anxiety can lead to increased acid secretions in the stomach and cause discomfort, belching, heartburn, etc. Anxiety is also well associated with IBS), which in turn can present with a variety of gastro-intestinal symptoms. As regards to your specific question, it is quite possible that repeated and excessive swallowing of saliva can lead on to excessive burping. This is because, when repeatedly swallowing saliva, you may also tend to inadvertently swallow small quantities of air, which may result in excessive burping.

So, controlling your anxiety can definitely help in relieving your gastic symptoms. In addition to the medication you are on for your anxiety disorders, I would suggest you to try XXXXXXX breathing exercises, relaxation techniques and also to follow a healthy lifestyle with regular eating habits and physical exercise. Combining medication with Psychotherapy, like Cognitive Behavioural Therapy (CBT) often yeilds best results for somatoform disorders (like Hypochondriasis). Please discuss these options with your psychiatrist.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: Could excessive swallowing of saliva due to anxiety make a person burp constantly? 1 hour later
Thank you so much for your fast answer.
i have another question, Do you think that 75 mg of zoloft is enough with severe anxiety? my psychiatrist told me to take 100 mg but i think that is too much, since i would like to be pregnant. is it possible to carry a pregnancy using 100 mg of zoloft (sertaline)? is it safe? thanks

also, last question... right now im taking 0.25 mg of clonex once a day. can it cause addiction?

Answered by Dr. Jonas Sundarakumar 6 hours later
Hi again...

Zoloft (Sertraline) is an 'SSRI' (newer generation) anti-depressant medication which is approved and effective for the treatment of a variety of anxiety disorders. The minimum effective dosage of Zoloft is 50mg and it can be increased up to 200mg according to the type & severity of the disorder and the individual's response & tolerability. So, there is no fixed or specific dose for everyone, but the decision is rather personalized, taking into account the person's situation and choice. 100mg is not a very high dose at all, but if you feel that your anxiety is controlled with 75mg and you are comfortable with it, then you can discuss this with your psychiatrist and ask for a dose adjustment.

Regarding your question about pregnancy, most psychiatric medication carry a small risk to the baby during pregnancy. Similarly, Zoloft also carries a very mild risk for an increase in the rate of certain birth defects in the baby. However, it is important to remember that this small risk has to be weighed against the potential bebenits it provides in terms of preventing a relapse of the psychiatric disorder (which in turn could adversely affect the well-being of the mother and baby). Generally, psychiatric medication are kept to a minimum or avoided during the first three months of pregnancy (as the risk of developing birth defects is mostly during this period only) and can later on be restarted or increased. But again, treatment decisions are always personalized, by weighing the pros and cons in each individual's case. It is also advisable to take folate (a vitamin) supplements during pregnancy to minimize such risks.

As regards your last question about Clonex... this class of sedative / anti-anxiety medication (i.e. benzos) does have a risk of addiction, usually at higher doses and when taken for a long duration. So, the general rule is to take only the minimum effective dose and for a short duration only. Now, 0.25 is a small dosage, but please be careful not to increase it on your own at any time later. After your anxiety is reasonably controlled, it can then be gradually tapered down and stopped (under the advise of your psychiatrist).

I wish you good health and all the very best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist

P.S.: Kindly close this query and leave a review if you are satisfied with my answer.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor